The raison d'etre of this website is to provide you with hard scientific information which may help you make informed decisions in your quest for health (so far I have blogged concise summaries of over 1,500 scientific studies and have had three books published).

My research is mainly focused on the effects of cholesterol, saturated fat and statin drugs on health. If you know anyone who is worried about their cholesterol levels and heart disease, or has been told to take statin drugs you could send them a link to this website, and to my statin or cholesterol or heart disease books.

David Evans

Independent Health Researcher

Tuesday, 17 December 2013

Long term statin use increases the risk of basal cell carcinoma by 30%

This study was published in the Journal of the American Academy of Dermatology 2009 Jul;61(1):66-72

Study title and authors:
Statin use and risk of basal cell carcinoma.
Asgari MM, Tang J, Epstein EH Jr, Chren MM, Warton EM, Quesenberry CP Jr, Go AS, Friedman GD.
Division of Research, Kaiser Permanente Northern California, 2000 Broadway, Oakland, CA 94612, USA. maryam.m.asgari@kp.org

This study can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/19464071

The objective of the study was to examine the association between statin use and basal cell carcinoma risk. (Basal cell carcinoma is known as non-melanoma skin cancer. Non-melanoma skin cancer refers to a group of cancers that slowly develop in the upper layers of the skin). The study included 12,123 patients, average age 64 years, who had been diagnosed with basal cell carcinoma. They were followed for an average of 4.25 years and 6,381 patients developed a subsequent basal cell carcinoma during follow-up.

The study found:
(a) Those that used statins had a 2% increased risk of subsequent basal cell carcinoma compared to those that did not use statins.
(b) Those that used statins for five years or more had a 30% increased risk of subsequent basal cell carcinoma compared to those that did not use statins.
(c) Those that used other cholesterol lowering drugs (such as gemfibrozil, niacin, cholestyramine, colestipol,  niacinamide and fenofibrate) had a 10% increased risk of subsequent basal cell carcinoma compared to nonusers.